Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Phoenix, AZ

September 8, 2017Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 8, 2017, 2:55 PM PDT for Imperial County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 2:55 PM PDT (21:55 UTC)
Expired
Sep 8, 2017, 3:30 PM PDT
In force
35 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Imperial County, CA

The radar

The San Diego radar (KNKX), 119 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS55 KPSR 082155
SVRPSR
CAC025-082230-
/O.NEW.KPSR.SV.W.0075.170908T2155Z-170908T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
255 PM PDT FRI SEP 8 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Northwestern Imperial County in southeastern California...

* Until 330 PM PDT

* At 255 PM PDT, a severe thunderstorm was located 10 miles northwest
  of Westmorland, or 13 miles southeast of Salton City, moving
  northwest at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Salton City and Winona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3313 11561 3298 11572 3311 11606 3335 11595
TIME...MOT...LOC 2155Z 117DEG 9KT 3313 11577 

HAIL...0.88IN
WIND...60MPH
 
$$

18
3 follow-up statements
042 
WWUS55 KPSR 082207
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
307 PM PDT FRI SEP 8 2017

CAC025-082230-
/O.CON.KPSR.SV.W.0075.000000T0000Z-170908T2230Z/
Imperial CA-
307 PM PDT FRI SEP 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR NORTHWESTERN IMPERIAL COUNTY...

At 307 PM PDT, a severe thunderstorm was located 11 miles southeast
of Salton City, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Salton City and Winona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3317 11567 3304 11574 3311 11606 3335 11595
TIME...MOT...LOC 2207Z 118DEG 13KT 3316 11580 

HAIL...1.00IN
WIND...60MPH
 
$$

18
355 
WWUS55 KPSR 082219
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
319 PM PDT FRI SEP 8 2017

CAC025-082230-
/O.CON.KPSR.SV.W.0075.000000T0000Z-170908T2230Z/
Imperial CA-
319 PM PDT FRI SEP 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR NORTHWESTERN IMPERIAL COUNTY...

At 319 PM PDT, a severe thunderstorm was located 8 miles southeast of
Salton City, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Salton City and Winona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3319 11572 3312 11579 3320 11602 3335 11595
TIME...MOT...LOC 2219Z 135DEG 14KT 3321 11581 

HAIL...1.00IN
WIND...60MPH
 
$$

18
891 
WWUS55 KPSR 082225
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
325 PM PDT FRI SEP 8 2017

CAC025-082235-
/O.EXP.KPSR.SV.W.0075.000000T0000Z-170908T2230Z/
Imperial CA-
325 PM PDT FRI SEP 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IMPERIAL COUNTY
WILL EXPIRE AT 330 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3319 11572 3312 11579 3320 11602 3335 11595
TIME...MOT...LOC 2225Z 117DEG 9KT 3321 11582 

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:05 PM PDT, 50 minutes earlier.

Area forecast discussion, Sep 8, 2:05 PM PDT, 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.

&&

.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.

A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.

There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.

For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.

The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
     AZZ530>540-542>544-546-548-550-551-553-554-559.

     Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
     542>544-546-548>551-559.

     Flash Flood Watch through late tonight for AZZ534-537-541-545.

     Flash Flood Watch through Saturday evening for AZZ530>533.

CA...Blowing Dust Advisory until 8 PM PDT this evening for
     CAZ563>570.

     Flash Flood Watch through Saturday evening for CAZ560-561-564-
     565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 8, 1:29 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
129 PM PDT FRI SEP 8 2017

CAZ561-564-568-570-082115-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
129 PM PDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM
PDT...

At 129 PM PDT, Doppler radar was tracking a strong thunderstorm over
Desert Center, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center and Eagle Mtn.

LAT...LON 3361 11532 3367 11553 3394 11549 3386 11518
TIME...MOT...LOC 2029Z 197DEG 8KT 3372 11541

AD
Special weather statement, Sep 8, 2:00 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
200 PM PDT FRI SEP 8 2017

CAZ560-561-568-082145-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
200 PM PDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 245 PM
PDT...

At 159 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor, or 7 miles northwest of Chiriaco Summit, moving
north at 15 mph. This is within Joshua Tree National Park.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood Visitor.

LAT...LON 3369 11567 3368 11588 3397 11597 3398 11561
TIME...MOT...LOC 2059Z 177DEG 12KT 3376 11579

AD
Special weather statement, Sep 8, 2:10 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
210 PM PDT FRI SEP 8 2017

CAZ563-564-567-082200-
Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA-
210 PM PDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL COUNTY
UNTIL 300 PM PDT...

At 210 PM PDT, Doppler radar was tracking a strong thunderstorm near
Westmorland, or 10 miles north of Brawley, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brawley, Westmorland, Calipatria and Niland.

LAT...LON 3296 11549 3303 11570 3341 11566 3342 11529
TIME...MOT...LOC 2110Z 191DEG 6KT 3313 11558

AD
Special weather statement, Sep 8, 2:17 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
217 PM PDT FRI SEP 8 2017

CAZ561-564-568-570-082200-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
217 PM PDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 300 PM
PDT...

At 217 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center and Eagle Mtn.

LAT...LON 3395 11554 3370 11505 3347 11524 3368 11565
TIME...MOT...LOC 2117Z 191DEG 8KT 3370 11535

AD
Local storm report, Sep 8, 2:48 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
248 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      4 W BONDS CORNER        32.69N 115.41W
09/08/2017                   IMPERIAL           CA   EMERGENCY MNGR

            FLOODING ON CA HIGHWAY 98.

&&
Local storm report, Sep 8, 2:50 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     NILAND                  33.24N 115.52W
09/08/2017                   IMPERIAL           CA   EMERGENCY MNGR

            FIVE POWER POLES REPORTED DOWN. POWER IS
            OUT.

&&

KW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:39 PM PDTSevere Thunderstorm WarningPSRRiverside51 min
Sep 7, 6:09 PM PDTAreal Flood AdvisoryPSRRiverside2 hr
Sep 7, 6:44 PM PDTFlash Flood WarningPSRImperial, Riverside3 hr
Sep 7, 6:51 PM PDTSpecial Weather StatementPSRRiverside39 min
Sep 7, 8:06 PM PDTSevere Thunderstorm WarningPSRImperial54 min
Sep 7, 9:12 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside108 min
Sep 7, 9:27 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Sep 8, 1:04 PM PDTSpecial Weather StatementPSRImperial41 min
Sep 8, 1:09 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside7 hr
Sep 8, 1:38 PM PDTSevere Thunderstorm WarningPSRImperial37 min
Sep 8, 2:00 PM PDTSpecial Weather StatementPSRRiverside45 min
Sep 8, 2:10 PM PDTSpecial Weather StatementPSRImperial50 min
Sep 8, 2:16 PM PDTFlash Flood WarningPSRImperial3 hr
Sep 8, 2:23 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside37 min
Sep 8, 2:36 PM PDTFlash Flood WarningPSRRiverside3 hr
Sep 8, 2:53 PM PDTSevere Thunderstorm WarningPSRRiverside37 min
Sep 8, 2:57 PM PDTSpecial Weather StatementPSRRiverside48 min
Sep 8, 3:16 PM PDTFlash Flood WarningPSRRiverside3 hr
Sep 8, 3:40 PM PDTDust Storm WarningPSRImperial, Riverside80 min
Sep 8, 4:00 PM PDTFlash Flood WarningPSRRiverside3 hr
Sep 8, 4:07 PM PDTSevere Thunderstorm WarningPSRImperial23 min
Sep 8, 4:17 PM PDTSpecial Weather StatementPSRImperial28 min
Sep 8, 4:19 PM PDTSpecial Weather StatementPSRRiverside26 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.